Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Statins improve stroke survival

GPs are risking legal action by prescribing potentially dangerous drug combinations to children with epilepsy, researchers warn.

Their study of 161 general practices found as many as 11 per cent of children with epilepsy were being exposed to potential drug interactions.

Some 3 per cent of children, and nearly 9 per cent of those aged one or under, were exposed to the risk of 'potentially severe' interactions.

A GP member of the study team called for software to be developed to require GPs to give their reasons for overriding prescribing warnings.

Researchers analysed some 178,324 records from children aged 0-17 and found antacids, erythromycin, cipro-floxacin, theophylline and the low-dose oral contraceptive were all prescribed alongside anti-epileptic drugs.

The study, in this month's British Journal of Clinical Pharmacology, found an average of eight non-anti-epileptic drugs were prescribed each year to epileptic children aged one or under and 11 to those aged two to four. The general child population received just three drugs a year.

The researchers commented: 'Why the number of acute co-prescriptions should be so high is not clear. No matter what the cause, such a high rate is likely to increase significantly the opportunity for drug interaction.'

Team member Dr Robert Milne, director of the primary care clinical informatics unit at the University of Aberdeen and a GP in the city, said he was 'surprised' at such high rates of co-prescribing.

He said: 'Prescribing is the most dangerous thing a GP does.

'If we had support software that pointed out changes in advice and enabled us to record that we had overridden it for clinical reasons we would be much safer medicolegally.'

Professor Tony Avery, chair of the UK Drug Utilisation Research Group and a GP in Nottingham, warned 'great care' was needed with epilepsy medication.

He said: 'Some drugs such as antacids can reduce the efficacy of anti-epileptic drugs. Others, such as erythromycin, can lead to toxicity of drugs such as carbamazepine.'

Dr Karen Roberts, clinical risk manager at the Medical Defence Union, said: 'The problem GPs report is that there are so many interactions flagged up on computer

systems.'

By Nerys Hairon

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say